Author Affiliation: Department of Dermatology, Northwestern University Feinberg School of Medicine, Chicago, Illinois.
Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010
Archives of Ophthalmology
Selected Sun-Sensitizing Medications and Incident Cataract
Barbara E. K. Klein, MD, MPH; Kristine E. Lee, MS; Lorraine G. Danforth, BS; Tracie M. Schaich, BS; Karen J. Cruickshanks, PhD; Ronald Klein, MD, MPH
To examine the relationship between the use of sun-sensitizing medications and cumulative incidence of age-related cataract.
Sun exposure was estimated from residential history of adults in the midwestern community of Beaver Dam, Wisconsin, which permitted calculation of Wisconsin sun-years at the baseline examination and 3 follow-up visits, each 5 years apart. Medication history was reported at each examination. Cataract presence was determined by standardized lens photographs that were taken at each examination and graded according to standard protocols.
No significant effects of Wisconsin sun-year exposure or use of sun-sensitizing medications on the cumulative incidence of any type of age-related cataract were noted when controlling for age and sex. However, an interaction term combining Wisconsin sun-years and use of any sun-sensitizing medication was significant (P = .04) such that risk of cortical cataract is significantly higher for both groups, namely, those taking sun-sensitizing medication and those having higher sun exposure. Further controlling for the presence of diabetes mellitus, history of heavy drinking, and hat or sunglasses use did not alter the relationships.
Data suggest that the use of sun-sensitizing medications interacts with sun exposure to influence the risk of cortical cataract, a common age-related cataract. If confirmed, this finding may have important implications for medication use.
Arch Ophthalmol. 2010;128(8):959-963.
Extending the Sun Safety RecommendationsEmphasizing Eye Protection for Patients Taking Sun-Sensitizing Medications. Arch Dermatol. 2010;146(8):835. doi:10.1001/archdermatol.2010.163